Posted by: Joe | 2011-05-20

headaches after tennis

I play tennis 2 times a week on monday and thursdays usually it lasts for about 3-4 hours after i get very bad headaches and have to take pain killers. what can i take to avoid this. I eat well and take vitamins and read i must up it to avoid headaches but this havs not helped. I only get these headaches after tennis.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageSports Nutrition

Hi there Joe.
Your headaches could be due to a number of reasons.
The first may be dehydration. Do you drink enough fluids during the day and on the court? You should drink approximately 1.5 to 2 litres during the day and more during tennis depending on your sweat rate.
Another reason may be a drop in blood glucose levels. Exercising for 3 to 4 hours can deplete your glycogen stores which can cause a drop in blood glucose levels during tennis. This may manifest as headaches after tennis. To avoid a drop in blood glucose levels, make sure you eat something light and carbohydrate based before tennis e.g. toast with avo, crackers with cottage cheese, fruit and yoghurt etc) and take something similar on the court e.g. Banana's are great, you could dilute fruit juice (half juice and half water), dry crackers, cereal bars etc. Be careful of over eating and drinking too much juice.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Brian B | 2014-10-06

I also suffer from severe headaches after tennis, feels like neck spasms. To get rid of the pain I use a muscle relaxant type drug Spasmend which works very well for me. Thanks for the advice, I will consume more water during and after, and eat at least two bananas during.

Reply to Brian B
Posted by: Chris | 2011-05-31

Funny, I played tennis last night and again developed a headache while sleeping and have it through the morning. It''s been pretty common for me and happens after I play platform tennis during the winter as well. Finally deciding to look at the web for an answer, it appears to be an " exertion headache."  I plan on doing more research but one solution mentioned was taking indomethacin or naproxen prior to playing. I believe these are some type of migraine medications and would probably need to be prescribed by your doctor. Similarly taking a dose of ibuprofen prior to playing mentioned as something that might help. I plan on starting with the ibuprofen and if they still occur I plan on mentioning it to my doctor to see what he says.

Reply to Chris | 1 comment (hide)
Posted by: Ann S | 2014-06-29

I too have horrible headaches after playing tennis. Not every time, but enough that I consider quitting playing. Did you get any good answers? I know this email is 2 years late, but would love to hear what you learned. Thanks.. Ann

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.